Discrete Mathematics & Theoretical Computer Science, Vol 12, No 5 (2010)

Font Size:  Small  Medium  Large

A characterization of infinite smooth Lyndon words

Geneviève Paquin


In a recent paper, Brlek, Jamet and Paquin showed that some extremal infinite smooth words are also infinite Lyndon words. This result raises a natural question: are they the only ones? If no, what do the infinite smooth words that are also Lyndon words look like? In this paper, we give the answer, proving that the only infinite smooth Lyndon words are m{a<b}, with a,b even, m{1<b} and Δ-11(m{1<b}), with b odd, where mA is the minimal infinite smooth word with respect to the lexicographic order over a numerical alphabet A and Δ is the run-length encoding function.

Full Text: PDF PostScript